Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 28, 1995, 5:48 PM EDT for Craig County, Virginia. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 1995, 5:48 PM EDT (21:48 UTC)
- Expired
- Jun 28, 1995, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Craig County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 484 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 282150 FFWRNK VAC045-290030- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 548 PM EDT WED JUN 28 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 830 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTHWEST VIRGINIA ...CRAIG COUNTY VERY HEAVY RAINFALL WAS OCCURRING IN CRAIG COUNTY VIRGINIA. RADAR ESTIMATIONS INDICATE OVER 2 INCHES OF RAIN HAS FALLEN JUST SOUTH OF NEW CASTLE IN THE LAST HOUR. THE THUNDERSTORM WAS DRIFTING SLOWLY NORTH. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RITSING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:43 PM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 28, 2:43 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT WED JUN 28 1995 RECOMMENDATIONS... CRW AND RDU...RAISE POPS IN LATER PERIODS. ALL...CONTINUE THE FFA/S THAT ARE ALREADY POTED. DISCUSSION... CUD NOT GET ANY GRIDDED DATA- PROBABLY WOULDN/T HV HAD TIME TO LOOK AT IT ANYWAY. MODELS ALL IND THE UPPER LOW/SHORT WV WL BEGIN TO LIFT SLOOOOWLY OUT FRI OR SAT. UPPER FLOW REMAINS WEAK INTO FRI...SO TSTMS WILL CONT TO BE SLOW MOVERS. STILL PLENTY OF MOISTURE AND A SE FLOW THRU THU...SO IT LOOKS LIKE WE/LL REMAIN UNDER THE GUN (OR WATER CANNON). 17Z ANALYSIS SHOWS BACKDOOR FNT STILL ACROSS CEN VA- THO IT IS HARD TO FIND. THIS FNT SEEMS TO HV BEEN A FOCUS FOR SOME OF THE HEAVIER TRIAN ECHO RAINFALL...SUCH AS IN ROCKBRIDGE CO. OHP AND STP SHOWS WHAT LOOKS LIKE A CONVERGENT PATTERN RIGHT INTO THE WEST CEN HIGHLANDS OF VA. WUD HATE TO SEE IT...BUT WE CUD HV SOME MORE FLASH FLOODING IN THAT AREA LATE THIS AFT/THIS EVE~. POPS LOOK A LITTLE LOW TO ME- I THINK LIKELY POPS BOTH THU AND FRI WUD BE GOOD. JJ
In the hours before
Special weather statement, Jun 28, 12:13 PM EDT, 5 hours 35 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-291200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1213 PM EDT WED JUN 28 1995 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AGAIN THIS AFTERNOON. THE ATMOSPHERE OVER THE REGION REMAINS VERY MOIST... AND WILL BECOME MORE UNSTABLE LATE THIS AFTERNOON. A FEW THUNDERSTORMS THIS AFTERNOON MAY REACH SEVERE LEVELS. THE GREATEST THREAT CONTINUES TO BE FROM VERY HEAVY RAIN OVER ISOLATED AREAS CAUSING FLASH FLOODING. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR MOST OF SOUTHWEST VIRGINIA...AND ALL OF SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA THROUGH TONIGHT. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. JACKSON
Special weather statement, Jun 28, 12:14 PM EDT, 5 hours 34 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-291200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1213 PM EDT WED JUN 28 1995 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AGAIN THIS AFTERNOON. THE ATMOSPHERE OVER THE REGION REMAINS VERY MOIST... AND WILL BECOME MORE UNSTABLE LATE THIS AFTERNOON. A FEW THUNDERSTORMS THIS AFTERNOON MAY REACH SEVERE LEVELS. THE GREATEST THREAT CONTINUES TO BE FROM VERY HEAVY RAIN OVER ISOLATED AREAS CAUSING FLASH FLOODING. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR MOST OF SOUTHWEST VIRGINIA...AND ALL OF SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA THROUGH TONIGHT. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 10:20 PM EDT | Flash Flood Warning | RNK | Amherst, Rockbridge | 115 min |
| Jun 28, 4:20 AM EDT | Flash Flood Warning | RNK | Rockbridge | 3 hr |
| Jun 28, 7:17 AM EDT | Flash Flood Warning | RNK | Rockbridge | 6 hr |
| Jun 28, 9:01 AM EDT | Flash Flood Warning | RNK | Alleghany | 119 min |
| Jun 28, 9:35 AM EDT | Flash Flood Warning | RNK | Amherst | 115 min |
| Jun 28, 3:20 PM EDT | Flash Flood Warning | RNK | Alleghany | 3 hr |
| Jun 28, 3:20 PM EDT | Flash Flood Warning | RNK | Giles | 3 hr |
| Jun 28, 6:09 PM EDT | Flash Flood Warning | RNK | Roanoke | 2 hr |
| Jun 28, 7:09 PM EDT | Flash Flood Warning | RNK | Botetourt | 2 hr |
| Jun 28, 7:09 PM EDT | Flash Flood Warning | RNK | Franklin | 2 hr |
| Jun 28, 7:47 PM EDT | Flash Flood Warning | RNK | Bedford | 118 min |
Nearby
Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.